Heavy Snow, Parmer
- When
- February 4, 10:00 AM CST to 8:00 PM CST
- Where
- Parmer forecast zone
- Reported by
- COOP Observer
- Coordinates
- 34.530, -102.784 (the zone’s center; the record gives no point)
On the fourth, a large upper level storm system was moving southeast across the Intermountain West. Out ahead of this storm system was a strong stream of moisture with embedded areas of lift associated with weaker short waves.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
On the fourth, a large upper level storm system was moving southeast across the Intermountain West. Out ahead of this storm system was a strong stream of moisture with embedded areas of lift associated with weaker short waves. The first of these short waves moved over south-central New Mexico into the southwestern Texas Panhandle. Moderate to heavy snow fell out of the concentrated band of precipitation from Friona through Dimmitt and Tulia. Snow totals of three to five inches were common by the time this snow band finally diminished late on the fourth. After a brief lull in activity, the main upper level storm system began to approach from the west. This caused a broad area of precipitation to develop across Far West Texas and the Permian Basin Tuesday night. Initially, some cold rain fell as it spread northeast, but it quickly changed to all snow over the South Plains and Rolling Plains as cold air deepened. This long-duration shield of snow was directed at the Rolling Plains, where snow persisted from Tuesday night through much of the day Wednesday before finally ending by evening. Most of the central and southern Rolling Plains tallied an impressive six to 12 inches of snow, double to triple their average seasonal snow totals.
Snowfall totals are listed below:
14.0 inches at Jayton (Kent County), 10.6 inches at Aspermont (Stonewall County), 9.5 inches at Lake Alan Henry (Garza County), 8.0 inches at Guthrie (King County), 7.5 inches at Post (Garza County), 7.0 inches at Spur (Dickens County), 5.5 inches at Friona (Parmer County), 4.5 inches at Denver City (Yoakum County), 4.5 inches at Tahoka (Lynn County), 4.0 inches at Paducah 10S (Cottle County), 4.0 inches at Hart (Castro County), 3.7 inches at Slaton (Lubbock County), 3.3 inches at Brownfield (Terry County), 3.0 inches at Kirkland (Childress County), 3.0 inches at Tulia (Swisher County), 2.7 inches at Muleshoe (Bailey County), 2.5 inches at Crosbyton (Crosby County), 2.0 inches at Roaring Springs (Motley County), 1.5 inches at Levelland (Hockley County), 1.3 inches at Childress (Childress County), 1.0 inches at Olton (Lamb County), and 1.0 inches at Lubbock (Lubbock County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 4, 5:29 AM CST, 4 hours 31 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 529 AM CST Tue Feb 4 2020 .AVIATION... Low CIGs have moved into the region following the passage of a strong cold front. CIGs will move between the IFR/MVFR categorical threshold throughout much of the day. Isolated light rain and snow showers will be possible at the KLBB and KPVW terminals during the late morning and early afternoon hours, with a gradual increase in coverage of precipitation with light snow expected towards 00Z. CIGs may fall into LIFR during the overnight hours in addition to the potential for reduced visibilities and widespread snow. At least MVFR/IFR conditions prevail across all terminals for this TAF period. Sincavage && .PREV DISCUSSION... /issued 307 AM CST Tue Feb 4 2020/ DISCUSSION... Very minor changes were made to the upcoming winter weather forecast mainly concerning location and amount of snowfall. Operational runs of the snowfall forecast have come down to a more reasonable level more in line with what our forecast has been the past 24-48 hours. There will likely be a very sharp snowfall gradient somewhere in the northern third of the FA. The upper level trough was slowly churning across the Intermountain West and appears to already have a closed off height contour over Colorado. A broad area of upper level divergence has presently moved overhead. This will continue through Wednesday afternoon to a varying degree on the downstream side of the upper trough. The upper level divergence will be punctuated by stronger bouts as small jet maxes move through the upper flow. The strongest still looks to be within the 06Z to 12Z time frame early on Wednesday morning. All of this upper level support is also indicated in the Q-vector fields. Downward motion does not spread overhead until late in the afternoon on Wednesday. The heaviest snow will be where the mid level frontogenetical forcing sets up since good upper level support will exist through the event. The orientation and location of the frontogenesis has not changed much from previous model runs. It will most likely extend from the northern Permian Basin northeastward into southwest Oklahoma. This frontogenetical layer looks to be maximized from 750-650mb with an area of negative EPV above which also suggests a heavy snow potential. CIPS analogs also highlight this area from the Permian Basin through southwest Oklahoma as having the best chances of heaviest snowfall. Cross sections of theta-e show mostly weak symmetric stability with some potential for CSI in the Rolling Plains and southeastern South Plains. Otherwise, there is not much potential for upright convection with the convective instability residing over the Big Country. Any thundersnow would have to come from the frontogenetical forcing and negative EPV combining with the large scale lift at the right moments. Before the main snow event occurs tonight, a cold front was currently moving through the area much quicker than anticipated. Light precipitation is still expected this afternoon spreading in from the west. With colder temperatures already here, a rain/snow mix will likely be confined to the southwestern South Plains with snow elsewhere. A quick end to the event will occur late Wednesday afternoon with the trough axis moving overhead. Very cold temperatures will then take over Thursday morning with wind chills around 0F. Warming will occur through the weekend with a brief break on Saturday as a cold front moves through Friday night. && .LUB WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning from noon today to 6 PM CST Wednesday for TXZ026-030>044. Winter Weather Advisory from noon today to 6 PM CST Wednesday for TXZ021>025-027>029. && 09/01
Hazardous Weather Outlook National Weather Service Lubbock TX 407 AM CST Tue Feb 4 2020 TXZ021>044-051015- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 407 AM CST Tue Feb 4 2020 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and tonight. A winter storm warning has been issued for the Rolling Plains and much of the South Plains from this afternoon through Wednesday afternoon. Snow accumulations up to 8 inches will be possible across the Rolling Plains and up to 5 inches in the South Plains. A winter weather advisory is in effect for the extreme southern Texas Panhandle where up to 2 inches of snow can be expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A winter storm warning and advisory will remain in effect through late Wednesday afternoon. Wind chills between 0 and 5 below will be possible Thursday morning across the entire region.
The national radar mosaic for the moment the first event began.
10 heavy snow, 8 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, February 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 870533, 870534, 870535, 870536, 870538, 870539, 870564, 870540, 870541, 870542, 870544, 870549, 870550, 870551, 870552, 870545, 870546, 870548.